Background     Diagnosis/Treatment     Results    

Nancy, 34, had developed Temporal Lobe Epilepsy following a severe streptococcal infection. Three months after finishing treatment for the infection, she began experiencing brief spells characterized by black spots in her vision, stuttering, nausea, dizziness and déjà vu – a feeling of a "wash coming over me," as she put it.

These spells would occur during the third week of her birth control pill regimen. Interestingly, the amount of estrogen in each pill increased week by week over three weeks before switching to a dummy pill in the fourth week to induce menstruation. Two months after stopping the pills – and one day before her period – she had a generalized tonic clonic seizure, a seizure that affects the entire brain and the type most commonly associated with epilepsy. The next month she had another generalized seizure.

She was eventually put on carbamazapine, an anti-seizure medication. Though she had no more generalized seizures over the next year, she continued to have spells during the premenstrual week of each cycle. Various doctors told her she was having migraines.

A neuroendocrine consultation led to the diagnosis of catamenial epilepsy. Nancy's spells, which were actually psychomotor seizures, were occurring during the premenstrual phase of each cycle. At this time, estrogen levels in the blood are high relative to progesterone and progesterone is withdrawing down towards zero. Both of
these situations are known to provoke seizures in animal and
human studies.

Nancy's initial spells were brought on by the increasing estrogen levels in her birth control pills. (In addition birth control pills do not have seizure-preventing natural progesterone in them, only synthetic progestins, which do not counteract the effects of estrogen.) When she stopped taking the pill, it took about two months for her natural ovulation to reestablish. When it did, the hormonal forces were so powerful that she had more severe seizures. This establishes that in her natural state of cycling, off birth control pills, she was even more prone to seizures premenstrually – i.e., catamenial epilepsy.

Nancy was prescribed natural progesterone at a robust dose throughout the second half of each menstrual cycle. Carbamazapine levels were not changed initially.

Over the next 6 menstrual cycles, Nancy had no spells at all. Thereafter, she was able to cut the carbamazapine in half and has remained seizure free for the past year. She will soon discontinue the carbamazapine and go with cyclic progesterone alone.

Based on the specific pattern of seizure occurrence, neuroendocrinologists have defined three types of catamenial epilepsy: 1) perimenstrually; 2) mid-cycle around ovulation; and 3) throughout the second half of each cycle, between ovulation and menstruation. These types are based on dynamic changes in the blood levels of estrogen and progesterone that occur during these specific phases of a woman's menstrual cycle. Natural progesterone, dosed correctly, stops these catamenial seizures (where standard anticonvulsants cannot) due to the hormone's interaction with specific seizure-inhibiting receptors in the woman's brain.

Previous Case Study | Next Case Study